| Model Number |
EB-530T |
| Medical Device Problem Codes |
Microbial Contamination of Device (2303); Contamination /Decontamination Problem (2895)
| Health Effect - Clinical Codes |
No Consequences Or Impact To Patient (2199); No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event
Malfunction
Event or Problem Description
Fujifilm medical systems u.S.A., inc.(fmsu) was informed on october 25, 2017 by a service partner that a hospital had experienced several pseudomonas infections in their respiratory department and the doctors were concerned they could be from endoscopes, although the source of the infection had not been determined.Fujifilm attempted to contact the hospital at that time, but the hospital did not respond to the inquiry.On (b)(6) 2017, fmsu was informed by service partner that there was a second incident of a certain fujifilm bronchoscope being used resulting in positive patient bal sample.On january 5, 2018 fmsu was informed by the hospital that endoscope eb530t 1b084g148 was not involved in the second incident reported on (b)(6) 2017 but was the subject scope reported on (b)(6) 2017.Endoscope eb530t 1b084g148 was used on (b)(6) 2017 to obtain patient bal samples which resulted in positive pseudomonas cultures.In addition, the scope eb530t 1b084g148 was noted to have excessive amount of fluid coming from suction channel when processing the endoscope, therefore it was removed from service on or around (b)(6) and was then sent to a fujifilm authorized service facility for inspection and repair.The service facility completed the repair and returned the scope to the hospital on returned around november 17th 2017.No issues were noted upon return.Although positive pseudomonas cultures were found to be associated with the subject endoscope, the additional testing performed on the endoscope after reprocessing resulted negative for cultures.In addition there are no reports of patient infections or of there being any adverse outcomes in patients undergoing bronchoscopy procedures with the subject endoscope.The endoscope was segregated and removed from use as soon as the hospital staff became aware of the positive bal cultures.The investigation into the cause of this incident is ongoing.Upon conclusion, additional information will be reported in a follow up report.
Additional Manufacturer Narrative
The subject endoscope inspection conducted on (b)(6) 2017 revealed that the forceps channel tube in the endoscope was cut and leaking and the endoscope was fluid invaded throughout (fluid damage).Leaks of these nature indicate that the watertight integrity of the endoscope has been compromised and in this condition patient fluids/materials could enter the instrument during a procedure, while suction or aspiration is being performed or during reprocessing of the endoscope in any fluids.Any patient material/contaminants that enter the scope in this manner may not be completely or sufficiently exposed to detergent and disinfectants, in order to adequately high-level disinfect the compromised areas.In these cases, bacteria/microorganism retention and subsequent transmission is possible.In addition, it is important to note that this facility has undergone many changes that can have an impact on the endoscope cleaning, disinfection and storage (cds) process.Prior to last summer (2017), this facility was reprocessing their endoscopes manually or with a different reprocessing machine.There was a dedicated staff of approximately two persons (endoscope technicians) that was responsible for the cds of the endoscopes.Sometime after this, the facility purchased a different automatic reprocessing machine and increased the staff responsible for the cds process significantly (central sterile staff).In addition changes were made to the physical location of where the cds is performed.Endoscope reprocessing was moved from the location proximate to where the endoscopes are used, on the seventh floor to the basement.Upon notification of the customer, several visits were conducted by fujifilm to assist the hospital staff, one in (b)(6).This time period seems to correspond to the time where the scope contamination incidents arose.The endoscope contamination most likely was caused by a combination of both the noted endoscope malfunctions and changes in the facility and staff responsible for performing the cds process.